Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Broke metatarsal. Fracture site red and paining. Having burning sensation. What could this be?

Feb 2014
User rating for this question
Very Good
Answered by

Orthopaedic Surgeon, Joint Replacement
Practicing since : 2004
Answered : 5931 Questions
I broke my fifth metatarsal a year ago. It's been very slow and it's only in the past 3 weeks that I've been walking (albeit with a bit of a limp, and slowly) crutch-free. Last week, however, the fracture site went red and the pain was different. There's been pain there all the time and still stops me wearing shoes, and squeezing my foot is better than it was but is still unbearable. It's not shooting pains, just a bad inside pain. Lettting go or taking shoes off instantly relieves the pain. All along, you haven't been able to see anything, so this red patch is completely new. The pain is also different. It was dull and like a 'squeeze'. But since the red patch, it's been burning, like a red hot poker is poking right through my foot. When the burning pain stops - like at night, after I've been lying in bed for a couple of hours - the pain is 'in' my bone and very, very sore, and comes in waves. What's going on with this foot? Why would it suddenly go red like this? Any why after so long?

By the way, I don't have back pain. I must have ticked that by mistake. The email is just about my foot. The rest of me is healthy and pain free. My foot is the problem and also the source of pain. Sorry for any confusion.
Posted Sat, 3 Aug 2013 in Bones, Muscles and Joints
Answered by Dr. Saurabh Gupta 1 hour later
Thanks for posting your query.

I have gone through the image attached. Your burning pain and red patch over your foot seems to be inflammatory in nature.
Let me know the following so that I can help you in better way.
Are you diabetic?
Have any injury again over foot?
Are you wearing any ill fitting/ hard shoes?

Meanwhile you can take anti inflammatory drug like ibuprofen(Motrin) as and when required to reduce pain and inflammation.

Awaiting your reply.....

Wish you good health. Take care.

Dr Saurabh Gupta

Above answer was peer-reviewed by
Follow-up: Broke metatarsal. Fracture site red and paining. Having burning sensation. What could this be? 3 hours later
I'm not diabetic. There's no further injury to the foot. It's red exactly where it has been hurting me for the past year, because of the first injury a year ago. But the redness is new and has come out of the blue. All shoes hurt me - exactly in this area - but I found a pair of bare feet sandals that I have managed to wear without too much discomfort. It has been 5 days now and the burning pain won't go away. I don't understand why the inflammation would appear so long after the injury...

I have uploaded a photo of the x-ray of the original injury for your info. This was 1 week after the fall, taken a year ago.
Answered by Dr. Saurabh Gupta 10 hours later
Thanks for writing again.

There might be possibility of infection in bone(osteomylitis) that causes inflammation to appear.
I suggest you to get a new xray of foot to see the status of fracture site and bone condition and some blood test like hemogram, ESR. Your doctors can guide you with these test.

Hope this will helps you.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Sports Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor